Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On the continuity of best polynomial approximations


Author: S. J. Poreda
Journal: Proc. Amer. Math. Soc. 36 (1972), 471-476
MSC: Primary 30A82; Secondary 41A10
MathSciNet review: 0316717
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose f is a continuous complex valued function defined on a compact set E in the plane and $ {p_n}(f,E)$ is the polynomial of degree n of best uniform approximation to f on E. If a polynomial $ {q_n}$ of degree n approximates f on E ``almost'' as well as $ {p_n}(f,E)$, then $ {q_n}$ is ``almost'' $ {p_n}(f,E)$. Sharp estimates, one for the real and one for the general case, are found for $ {\left\Vert {{q_n} - {p_n}(f,E)} \right\Vert _E}$ in terms of the quantity $ ({\left\Vert {f - {q_n}} \right\Vert _E} - {\left\Vert {f - {p_n}(f,E)} \right\Vert _E})$, where $ {\left\Vert \cdot \right\Vert _E}$ denotes the uniform norm on E.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30A82, 41A10

Retrieve articles in all journals with MSC: 30A82, 41A10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1972-0316717-6
PII: S 0002-9939(1972)0316717-6
Keywords: Best uniform approximation
Article copyright: © Copyright 1972 American Mathematical Society